Sunny
88°
Sunny
Hi 86° | Lo 64°

Deciding About Statins

Dear Dr. Roach: I am a healthy, trim and physically very active 65-year-old with excellent EKG results and no family history of either stroke or heart problems. I was put on Lipitor about two years ago for high cholesterol. I have been monitoring my cholesterol every six months, and levels of total cholesterol have gone down very little: 240 to 220. Two weeks ago I began experiencing severe muscular pain, mostly in my thighs and calves. Sitting, walking and standing are painful, especially in the morning. I stopped taking the pills, and called my doctor. He immediately called me in to draw blood to check for an antigen. When I called for results I was told my blood was “normal” and to resume taking Lipitor. I am afraid to do that because the muscular pains are still severe even a week after stopping the medication. I don’t want to start a fight with my doctor, but I am certainly not “normal,” no matter what the blood test showed, and I don’t understand why no other testing or investigation was suggested. Is there a particular kind of specialist I might consult? Is there anything else I can do to determine what might be causing my muscle pains, whether Lipitor or something else? — B.S.B.

Answer: Your risk for heart disease doesn’t seem high, given your modest cholesterol levels and good family history. Perhaps you have a low HDL, or a history of smoking? In any event, your doctor was being pretty aggressive in trying to prevent a first heart attack, which I can understand.

Muscle aches on statin drugs like Lipitor are common. Sometimes, but not always, they can cause muscle inflammation as well, with evidence of muscle breakdown in the blood. It’s important to emphasize that not all cases of muscle aches due to statins have abnormal blood results.

If the muscle aches stop while off the statin, it is likely that the statin caused them. In that case, it would be worth a try of the medicine again. If they came back on, I would not recommend taking it further. Other statins might not cause the muscle aches — pravastatin and fluvastatin are least likely to have these side effects, and I would recommend those if a person really needed to be on a statin. Co-Q10 helps some people.

However, in your case, you don’t have a very high risk, and I might not push you to take any more statins at all. A visit with a cardiologist can give you much more personalized advice based on a complete history and exam.

Dear Dr. Roach: I have arthritis in my neck. When I turn my head, I get a snapping sound in my head under the skull. What can be done for this, and is it dangerous to ignore and maybe just wear a collar? A doctor in Florida wanted to do surgery on my neck when I went for back surgery three years ago. I’m 76 years old. I have no pain or weakness, just a light ringing in my head. — S.M.

Answer: The snapping sound is likely made by one of the tendons in your neck moving over a bony prominence. If it isn’t causing any pain, I don’t think you need to do anything about it. I certainly would not recommend neck surgery. I reserve consideration of neck surgery for people with severe neurologic symptoms, such as pain and weakness, and those whose function is limited.

A warm pack on the back of the neck probably is as good a treatment as anything.